PSEUDOPORPHYRIA

By Gary M. White, MD

pseudoporphyria The patient shown had been on naproxen for 8 months.


The term pseudoporphyria is used when porphria cutanea tarda (PCT)-like lesions arise in the setting of normal porphyrin levels. It usually results from the combination of a weak photosensitizing drug and sun exposure (but it may also occur in the setting of hemodialysis).

Clinical

Vesicles and fragility on the dorsa of the hands occurs.

Treatment

A urine porphyrin screen should be performed. The offending agent should be identified and stopped. Sunscreen or sun avoidance are recommended. Unfortunately, the eruption may develop or persist for years after the offending agent is stopped.

One report suggested a list of pain medication that have a low likelihood of inducing pseudoporphyria--diclofenac, indomethacin and sulindac [Cutis 1999;63;223]. For patients with pseudoporphyria associated with dialysis, N-acetylcysteine (600 mg BID or 200 QID) was reported helpful in two patients [BJD 2000;142;560].

Additional Pictures

Fragility, erosions and Terry's nails in a patient with pseudoPCT on lasix and dialysis.
Pseudoporphyria and Terry's nails Pseudoporphyria and Terry's nails

PseudoPCT from naproxen.
Pseudoporphyria from naproxen

Lesions mostly healed.
Pseudoporphyria

Pseudoporphyria

RegionalDerm

Homepage | FAQs | Contact Dr. White


It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.